Kansas, 2009

Flash Flooding and Flood in Kansas, August 26, 2009

August 26, 2009 · NWS TOP · 4 events in 2 counties and zones

A frontal boundary moved its way through northeastern Kansas, which in conjuction with a large amount of moisture, formed thunderstorms. These storms brough heavy rain to the area, which caused minor street flooding in the cities of Emporia and Lawrence Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A frontal boundary moved its way through northeastern Kansas, which in conjuction with a large amount of moisture, formed thunderstorms. These storms brough heavy rain to the area, which caused minor street flooding in the cities of Emporia and Lawrence Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 26, 5:48 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 26, 5:48 AM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
648 AM CDT WED AUG 26 2009

.UPDATE...

UPDATE FOR 12 UTC AVIATION.

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION.

&&

.AVIATION...

CURRENT CONVECTIVE CLUSTER TO AFFECT THE TERMINALS FOR THE FIRST
FEW HOURS WITH AT LEAST MVFR CONDITIONS AND SOME WESTERLY WINDS
BEHIND OUTFLOW BOUNDARY. LOOKING AS THOUGH THE REST OF THE MORNING
WILL BE QUIET IN SUBSIDENCE BEHIND THE SYSTEM...WITH
DESTABILIZATION...APPROACH OF UPPER WAVE...NEARBY FRONT AND POTENTIAL
REMNANT OUTFLOWS TO BRING MORE CONVECTION TO THE AREA BY LATE
AFTERNOON. CAN EASILY ENVISION PERIODS OF TSRA AS SEEN UPSTREAM IN
RECENT HOURS...BUT ATTEMPTING TO TIME THEM IS FUTILE AT THIS
POINT. WILL ALSO HAVE TO MONITOR STRATUS FORMATION AS FRONT PUSHES
SOUTHEAST FOR LATE IN THIS FORECAST.

65

&&

.PREV DISCUSSION... /ISSUED 251 AM CDT WED AUG 26 2009/

DISCUSSION...

CONSIDERABLE UNCERTAINTY IN THE FORECAST TODAY THROUGH THURSDAY.

SHOWERS AND STORMS ONGOING ACROSS KANSAS ATTM. LARGER SCALE
LONGWAVE TROF OVER THE ROCKIES EJECTING SMALLER SHORTWAVE TROFS
INTO THE PLAINS TONIGHT...EACH GENERATING ROUNDS OF PRECIPITATION
AS THEY ENCOUNTER A MOIST AND UNSTABLE ATMOSPHERE IN PLACE. LACK
OF SHEAR AND LLJ MAY BE REDUCING SEVERE POTENTIAL...HOWEVER GOOD
MOISTURE DEPTH AND LIFT CONTINUE TO MAKE HEAVY RAIN AND OCCASIONAL
HAIL IN STRONGER UPDRAFTS A CONCERN.

TODAY/THIS EVENING...FORECAST QUITE TRICKY WITH MOST SHORT RANGE
MODELS SUFFERING FROM CONVECTIVE FEEDBACK PROBLEMS. WILL RELY
CONSIDERABLY UPON CURRENT OBSERVATIONS FROM RADAR AND SATELLITE AS
WELL AS PREVIOUS RUN DATA FOR FIRST 24-48 HRS OF FORECAST. INITIAL
WAVES OVER KS EXPECTED TO MOVE THROUGH PRIMARILY THE NORTHERN
PORTION OF THE STATE DURING THE MORNING HOURS...AND HAVE CARRIED
HIGHER POPS THERE THROUGH THE NOON HOUR. THINK THIS WILL LEAVE THE
EFFECTIVE POSITION OF THE SURFACE FRONT ACROSS OUR CWA BY THEN.
WITH SOME SUBSIDENCE POSSIBLE BEHIND SMALL SCALE WAVES...EXPECT A
CHANCE FOR ATMOSPHERE TO GAIN SOME ADDITIONAL INSTABILITY IN THE
AFTERNOON AS THE LARGER SCALE TROF THEN MOVES INTO KANSAS NEAR
THAT TIME. WOULD EXPECT THIS TO FIRE OFF ANOTHER ROUND OF SHOWERS
AND STORMS...THIS TIME PERHAPS FOCUSED FARTHER SOUTH THAN THIS
MORNING BASED ON FORECAST FRONTAL POSITION. WILL SLIDE POP
EMPHASIS TO EAST CENTRAL KANSAS IN THE AFTERNOON AND EVENING
HOURS. QPF AMOUNTS WILL VARY CONSIDERABLY...HOWEVER ALL
CONVECTION ALONG AND SOUTH OF THE FRONT STILL IN AN AIRMASS WITH
1-2 INCHES OF PW VALUES...AND IN ENVIRONMENT WITH SOUTHWEST TO
WESTERLY STEERING FLOW TO POSSIBLY CARRY STORMS REPEATEDLY OVER THE
SAME AREA. AT THIS TIME THINK IT WILL BE MORE LOCALIZED WITHOUT A
STRONGLY DEFINED FRONT OR WAVE TO FOCUS ON...BUT EXPECT PRECIP TO BE
LOCALLY HEAVY.

THURSDAY...DESPITE CONVECTIVE FEEDBACK ISSUES...THINK WITH LARGER
SCALE TROF PASSING ACROSS THE AREA IN THE EARLY MORNING HOURS THAT
THIS WILL PUSH THE FRONT INTO THE FAR SOUTHERN PORTIONS OF THE CWA
THROUGH THE DAY ON THURSDAY. WAS THINKING THE 0Z NAM LOOKED OUT TO
LUNCH WRAPPING UP A SURFACE LOW OVER SE KS WITH LACK OF A STRONG
JET OR UPPER WAVE TO DEEPEN THE SYSTEM...BUT THEN 0Z EC CAME IN
WITH SOMETHING SIMILAR. THINK THE GFS APPEARS MORE REALISTIC.
WITH SUCH CONSIDERABLE INCONSISTENCIES WILL CARRY SOME POPS
ACROSS THE EAST CENTRAL ZONES...BUT THINK WILL SEE A DIMINISHING
TREND THROUGH THE DAY.

FRI/SAT...LARGE UPPER LOW SLIDES SOUTHWARD INTO THE GREAT LAKES
LEAVING COOLER NORTHERLY FLOW OVER THE PLAINS THROUGH THE LATE
WEEK AND INTO THE WEEKEND. THIS WOULD LEAVE HIGHS IN THE 70S TO
POSSIBLY 80. MADE NO CHANGES BEYOND SATURDAY.  67

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 26, 4:19 AM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
519 AM CDT WED AUG 26 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-271030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
519 AM CDT WED AUG 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY.
INITIALLY STORMS WILL BE MORE WIDESPREAD ALONG AND NORTH OF
INTERSTATE 70...THEN ARE EXPECTED TO DEVELOP FURTHER SOUTH IN THE
AFTERNOON AND EVENING HOURS. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE...WITH RAINFALL RATES OF ONE TO TWO INCHES IN LESS THAN
AN HOUR POSSIBLE IN THE STRONGER STORMS.

WITH A FRONT LINGERING ACROSS THE AREA...THERE IS ALSO THE
POSSIBILITY THAT STORMS WILL MOVE ACROSS THE SAME AREA MORE THAN
ONCE...BRINGING AN INCREASED RISK FOR LOCALLY HEAVY RAINFALL AND
FLASH FLOODING TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE REMAINS A CHANCE FOR THUNDERSTORMS ON THURSDAY AS THE SYSTEM
EXITS SLOWLY TO THE SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Special weather statement, Aug 26, 2:42 AM CST, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
342 AM CDT WED AUG 26 2009

KSZ035>037-260915-
DICKINSON-GEARY-MORRIS-
342 AM CDT WED AUG 26 2009

...SIGNIFICANT WEATHER ALERT FOR GEARY...DICKINSON AND MORRIS
COUNTIES...

THROUGH 415 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 25 MPH
ACROSS PORTIONS OF GEARY...DICKINSON AND MORRIS COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...HEAVY
RAIN AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE WOODBINE...LATIMER...WHITE CITY AND PARKERVILLE.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, Aug 26, 6:23 AM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
723 AM CDT WED AUG 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 AM     HEAVY RAIN       4 ENE ADA               39.18N 97.82W
08/26/2009  M3.31 INCH       OTTAWA             KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Aug 26, 6:24 AM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
724 AM CDT WED AUG 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 AM     HEAVY RAIN       ENTERPRISE              38.90N 97.12W
08/26/2009  M1.91 INCH       DICKINSON          KS   CO-OP OBSERVER

&&

BYRNE
Local storm report, Aug 26, 6:28 AM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
728 AM CDT WED AUG 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 AM     HEAVY RAIN       LONGFORD                39.17N 97.33W
08/26/2009  M2.18 INCH       CLAY               KS   CO-OP OBSERVER

&&

BYRNE
Local storm report, Aug 26, 7:13 AM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
813 AM CDT WED AUG 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 AM     HEAVY RAIN       8 SSW ABILENE           38.81N 97.28W
08/26/2009  E1.90 INCH       DICKINSON          KS   TRAINED SPOTTER

&&

BYRNE

The radar

The Topeka radar (KTWX), 80 km away, was scanning. The volume nearest the first event began at 14:18 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood, 1 hail. Local standard time, as filed.

Flood, Douglas

When
August 26, 8:19 AM CST
Where
Douglas County, 2.52 mi SW of Lake View to 1.58 mi E of Clinton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.992, -95.309

Minor street flooding was reported in Lawrence.

Hail, Lyon

When
August 26, 8:00 PM CST
Where
Lyon County, Emporia
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.400, -96.180

Flash Flood, Lyon

When
August 26, 9:00 PM CST to 10:00 PM CST
Where
Lyon County, 1.69 mi NNE of Emporia to 1.86 mi NE of Emporia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.420, -96.163

Two vehicles stalled in high water. 18th Street and Burlingame Ave were closed.

Flash Flood, Lyon

When
August 26, 9:00 PM CST to 10:00 PM CST
Where
Lyon County, 1.89 mi WNW of Emporia to 0.46 mi WNW of Emporia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.408, -96.213

In Emporia, 7th Street West was closed.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194305, 194306, 194304, 194307.